Florida, 2011

Damaging Winds in Florida, September 20, 2011

September 20, 2011 · NWS JAX · 3 events in 2 counties and zones

A surface front was across southeast Georgia. Diurnal instability and a moist airmass fueled scattered storms across northeast Florida during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A surface front was across southeast Georgia. Diurnal instability and a moist airmass fueled scattered storms across northeast Florida during the afternoon. A few severe storms developed and produced wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 20, 2:08 PM EST, 4 hours 7 minutes earlier.

Area forecast discussion, Sep 20, 2:08 PM EST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
308 PM EDT TUE SEP 20 2011

...RAIN CHANCES REMAIN ELEVATED THROUGH THE END OF THE WEEK...

.SHORT TERM...NOW THROUGH FRIDAY...

REST OF THIS AFTERNOON...A FEW STORMS ALONG THE OLD FRONTAL BOUNDARY
ACROSS SOUTHEAST GEORGIA HAVE EXHIBITED WEAK ROTATION AND ARE MOVING
SLOW ENOUGH TO PRODUCE LOCALIZED FLOODING AT TIMES. A FEW STORMS
HAVE BECOME SEVERE WITH STRONGER ROTATION AND ELEVATED UPDRAFTS TO
MARK POTENTIAL FOR WET MICROBURST WINDS AT TIMES AND WARNINGS ARE
CURRENTLY IN EFFECT.

TONIGHT...DIURNAL ACTIVITY ALONG THE FRONTAL BOUNDARY AND FURTHER
SOUTH ACROSS NE FL SHOULD WEAKEN AFTER SUNSET WITH ALL INLAND
ACTIVITY LIKELY ENDING AFTER MIDNIGHT...EXCEPT FOR A FEW ISOLATED
SHOWERS/TSTMS LINGERING ALONG THE OLD FRONTAL BOUNDARY ACROSS SE GA.
MIN TEMPS WILL BE MILD IN THE LOWER TO MID 70S WITH JUST SOME PATCHY
OVERNIGHT FOG EXPECTED.

WED/THU...DEEP AND MOIST SELY STEERING FLOW WITH PRECIPITABLE WATER
AMOUNTS CLOSE TO 2 INCHES WILL KEEP ELEVATED RAIN CHANCES...MAINLY
DURING THE AFTERNOON AND EVENING HOURS ACROSS THE FORECAST AREA.
LOCALLY HEAVY RAINFALL WILL CONTINUE TO BE MAIN THREAT WITH SLOW
MOVEMENT TO AFTERNOON TSTM ACTIVITY. MAX TEMPS WILL REMAIN SLIGHTLY
ABOVE CLIMO VALUES IN THE UPPER 80S ACROSS THE FORECAST AREA.

FRI...DIGGING TROUGH OVER THE CENTRAL U.S. WILL DRIVE SHORTWAVE
ALOFT AND COLD FRONTAL BOUNDARY AT THE SURFACE INTO THE SERN U.S.
AND EXPECT RAINFALL CHANCES TO REMAIN ENHANCED WITH NUMEROUS SHOWERS
AND THUNDERSTORMS...ONCE AGAIN IN THE AFTERNOON AND EVENING HOURS.
MAX TEMPS WILL ONCE AGAIN REMAIN QUITE WARM IN THE UPPER 80S WITH
OVERNIGHT LOWS REMAINING MUGGY IN THE 70S.

.LONG TERM...SATURDAY THROUGH TUESDAY...

SAT/SUN...MODELS HAVE AS EXPECTED SLOWED DOWN FRONTAL PUSH THROUGH
THE REGION OVER THE WEEKEND AND EXPECT AT LEAST SCATTERED SHOWERS
AND THUNDERSTORMS BOTH DAYS...ESPECIALLY ACROSS NE FL...WHILE
FORECAST FOR SE GA WILL BE A BIT TOUGHER WITH SLIGHTLY LOWER POPS
AND WILL DEPEND ON WHERE FRONTAL BOUNDARY IS BISECTING THE FORECAST
AREA. MAX TEMPS STILL EXPECTED TO PUSH INTO THE 80S WITH LOWS
FALLING INTO THE 60S BY SUN NIGHT. STILL ONLY LOW-MODERATE
CONFIDENCE IN THIS MEDIUM RANGE FORECAST DUE TO PROBLEMATIC FRONTAL
BOUNDARY POSITIONING.

MON/TUE...CUT-OFF LOW OVER THE CENTRAL U.S. WILL NUDGE EASTWARD AND
SLIDE MID/UPPER LEVEL DRY SLOT OVER THE FORECAST AREA AND THIS WILL
REDUCE POPS DOWN INTO THE SLIGHT CHANCE RANGE. I HAVE CONTINUED TO
UNDERCUT THE GFS MOS GUIDANCE WHICH SUGGESTS 30-40% POPS IN THIS
TIME FRAME...BUT NOT READY TO GO WITH NO RAIN IN THIS PERIOD YET.

&&

.AVIATION...MVFR TO TEMPO IFR CIGS ARE POSSIBLE IN CONVECTION THIS
AFTN. SKIES WILL BECOME MORE SCT TONIGHT..ESPECIALLY INLAND...AND
TEMPO MVFR CIGS/VSBYS WILL BE POSSIBLE AROUND DAYBREAK ESPECIALLY AT
GNV AND VQQ.

&&

.MARINE...ESE WINDS 10-15 KTS WILL CONTINUE WITH COMBINED SEAS 2-4
FT...WITH 5 FT POSSIBLE WELL OFFSHORE. MODELS DIVERGE ON THU WITH
THE STRENGTH/PLACEMENT OF A COASTAL TROUGH WITH THE NAM12 MORE
AGGRESSIVE THAN THE GFS. HAVE USED A BLEND WHICH SHOWS NE WINDS 10
KTS OVER THE WATERS. WINDS BECOME MORE VRB INTO THE WEEKEND AND
LEANED TOWARD THE ENSEMBLE WHICH KEEPS SSW WINDS AND THE FRONT WEST
OF THE AREA THIS WEEKEND.

RIP CURRENTS: MODERATE RISK WILL CONTINUE TONIGHT AND WED DUE TO
PERSISTENT ONSHORE FLOW AND ENE SWELLS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  69  89  71  87 /  40  60  30  70
SSI  75  85  76  85 /  40  40  30  50
JAX  73  88  74  87 /  30  50  20  60
SGJ  75  87  76  87 /  30  40  20  50
GNV  70  89  73  89 /  30  50  20  60
OCF  70  91  72  90 /  30  50  20  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

HESS/ENYEDI/WALKER
Hazardous weather outlook, Sep 20, 4:16 AM EST, 13 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
516 AM EDT TUE SEP 20 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-210930-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
516 AM EDT TUE SEP 20 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

...MODERATE RISK OF RIP CURRENTS...

.DAY ONE...TODAY AND TONIGHT...

A WEAK FRONTAL BOUNDARY OVER SOUTHEAST GEORGIA AND MOIST CONDITIONS
WILL LEAD TO SCATTERED TO NUMEROUS SHOWERS TODAY THROUGH LATE THIS
EVENING. THE MAIN CONCERNS WILL BE GUSTY WINDS...FREQUENT LIGHTNING...
AND PERIODS OF LOCALLY HEAVY RAINFALL. STORM MOTION WILL BE NORTH
AROUND 10 MPH.

PERSISTENT EASTERLY SWELLS AND THE ONSHORE FLOW WILL CONTINUE A
MODERATE RIP CURRENT RISK AT THE BEACHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

AN ONSHORE FLOW WILL COMBINE WITH MOISTURE AND INSTABILITY TO
PRODUCE SCATTERED TO NUMEROUS STORMS EACH AFTERNOON AND EVENING
THROUGH FRIDAY. A COLD FRONT WILL MOVE INTO THE REGION ON FRIDAY
AND WILL ENHANCE RAIN CHANCES. FREQUENT LIGHTNING AND LOCALLY
HEAVY RAINFALL WILL BE THE MAIN CONCERNS.

AN ELEVATED RISK OF RIP CURRENTS EXPECTED TO CONTINUE ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME BUT SPOTTERS
ARE REQUESTED TO REPORT HEAVY RAINFALL AMOUNTS OR FLOODING.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ARS

In the hours before

Special weather statement, Sep 20, 3:16 PM EST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
416 PM EDT TUE SEP 20 2011

FLZ020-GAZ162-202100-
ECHOLS-HAMILTON-
416 PM EDT TUE SEP 20 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN ECHOLS
AND NORTHERN HAMILTON COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 500 PM EDT...

AT 416 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 3 MILES WEST OF
WEST LAKE TO 6 MILES NORTHEAST OF JASPER...MOVING NORTHEAST AT 5 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND WEST LAKE...
JASPER...BLUE SPRINGS...JENNINGS...STATENVILLE AND NEEDMORE THROUGH
500 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3063 8320 3063 8314 3070 8314 3073 8269
      3072 8266 3060 8267 3060 8269 3056 8273
      3054 8271 3051 8273 3044 8322 3046 8323
      3047 8325 3054 8326
TIME...MOT...LOC 2016Z 214DEG 5KT 3051 8317 3056 8288

SHULER
Special weather statement, Sep 20, 3:48 PM EST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
448 PM EDT TUE SEP 20 2011

GAZ152-164-165-202130-
BRANTLEY-CHARLTON-INLAND CAMDEN-
448 PM EDT TUE SEP 20 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN
BRANTLEY...NORTHEASTERN CHARLTON AND NORTHWESTERN CAMDEN COUNTIES FOR
STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 530 PM EDT...

AT 448 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER CHARLTON COUNTY...OR 11 MILES
NORTHEAST OF FOLKSTON...MOVING NORTH AT 5 MPH. THIS STRONG
THUNDERSTORM WILL IMPACT MAINLY RURAL AREAS OF THE INDICATED COUNTIES
THROUGH 530 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3119 8198 3112 8172 3090 8191 3095 8202
TIME...MOT...LOC 2048Z 201DEG 5KT 3099 8193

TRABERT
Special weather statement, Sep 20, 4:54 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
554 PM EDT TUE SEP 20 2011

FLZ022-030-035-036-202230-
ALACHUA-COLUMBIA-GILCHRIST-UNION-
554 PM EDT TUE SEP 20 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
ALACHUA...SOUTHERN COLUMBIA...EASTERN GILCHRIST AND SOUTHWESTERN
UNION COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 630 PM EDT...

AT 554 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 5 MILES WEST OF HIGH SPRINGS...OR 12 MILES
SOUTHEAST OF ICHETUCKNEE SPRINGS STATE PARK...NEARLY STATIONARY.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND HIGH
SPRINGS...OLENO STATE PARK AND FORT WHITE THROUGH 630 PM EDT. HAIL
UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3002 8269 2999 8244 2971 8257 2974 8278
TIME...MOT...LOC 2154Z 185DEG 2KT 2981 8267

SHULER
Special weather statement, Sep 20, 5:27 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
627 PM EDT TUE SEP 20 2011

FLZ030-031-202315-
BRADFORD-UNION-
627 PM EDT TUE SEP 20 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN
BRADFORD AND CENTRAL UNION COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 715 PM EDT...

AT 627 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED OVER DUKES...OR 4 MILES NORTH OF WORTHINGTON
SPRINGS...MOVING EAST AT 10 MPH. THESE STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND WORTHINGTON SPRINGS...DUKES...LAKE BUTLER...
SAMPSON...RAIFORD...NEW RIVER AND JOHNSTOWN THROUGH 715 PM EDT. HAIL
UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3011 8246 3012 8226 2989 8214 2989 8240
      2992 8241 2992 8242 2993 8244 2993 8248
TIME...MOT...LOC 2227Z 264DEG 7KT 2999 8239
Special weather statement, Sep 20, 5:28 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
628 PM EDT TUE SEP 20 2011

FLZ040-202315-
MARION-
628 PM EDT TUE SEP 20 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN MARION
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 715 PM EDT...

AT 629 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 10 MILES SOUTHWEST OF OCALA AIRPORT...OR 12
MILES SOUTHEAST OF RAINBOW LAKES ESTATES...MOVING NORTHEAST AT 20
MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND OCALA
AIRPORT...OCALA...SPARR...REDDICK...LOWELL AND ANTHONY THROUGH 715 PM
EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2896 8225 2896 8231 2901 8240 2901 8242
      2940 8236 2936 8199 2895 8222
TIME...MOT...LOC 2229Z 205DEG 17KT 2905 8229
Special weather statement, Sep 20, 5:47 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
647 PM EDT TUE SEP 20 2011

FLZ023-030-031-202330-
BAKER-BRADFORD-UNION-
647 PM EDT TUE SEP 20 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
BRADFORD...SOUTHERN BAKER AND UNION COUNTIES FOR STRONG WINDS AND
FUNNEL CLOUDS VALID UNTIL 730 PM EDT...

AT 647 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED OVER LAKE BUTLER...MOVING NORTHEAST AT 10 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND DUKES...LAKE
BUTLER...NEW RIVER...JOHNSTOWN...RAIFORD AND ELLERBEE THROUGH 730 PM
EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. DOPPLER RADAR HAS INDICATED WEAK ROTATION WITHIN THIS
STORM. TORNADOES MAY DEVELOP WITH LITTLE OR NO ADVANCE WARNING.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3022 8231 2999 8209 2989 8237 3003 8251
TIME...MOT...LOC 2247Z 230DEG 7KT 3002 8236

The radar

The Jacksonville radar (KJAX), 78 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
September 20, 6:15 PM EST
Where
Union County, 2.16 mi SSW of Johnstown
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
30.000, -82.290

The county central dispatch reported a tree was blown down and blocking both lanes of SE County Road 237.

Thunderstorm Wind, Union

When
September 20, 6:15 PM EST
Where
Union County, 0.6 mi W of Lake Butler
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
30.020, -82.340

County central dispatch reported a tree down at NW 2nd Street in Lake Butler.

Thunderstorm Wind, Bradford

When
September 20, 7:30 PM EST
Where
Bradford County, 0.6 mi W of Starke
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
29.950, -82.110

Trees were blown down across power lines along SW County Road 100A.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340320, 340321, 340322.